Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 22, NWS Wichita, KS

November 16, 20139 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 16, 2013, 9:38 AM CST for 9 counties in Kansas. It took effect at Nov 16, 2013, 10:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2013, 9:38 AM CST (15:38 UTC)
In effect from
Nov 16, 2013, 10:00 AM CST
Expired
Nov 16, 2013, 4:55 PM CST
In force
7 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 3.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 453 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
453 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WWUS73 KICT 161538
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
938 AM CST SAT NOV 16 2013

KSZ070>072-094>096-098>100-170000-
/O.NEW.KICT.WI.Y.0022.131116T1600Z-131117T0000Z/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
938 AM CST SAT NOV 16 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH THE
  AFTERNOON HOURS BEFORE DIMINISHING THIS EVENING.

* WINDS...SUSTAINED WINDS OF 30 TO 35 MPH WITH GUSTS OVER 40 MPH
  WILL BE COMMON TODAY.

* IMPACTS...DRIVING MAY BE DIFFICULT AT TIMES...ESPECIALLY ON EAST-
  WEST ROADS. LIGHT OBJECTS SUCH AS TRASH CANS AND YARD FURNITURE
  MAY NEED TO BE SECURED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
474 
WWUS73 KICT 162115
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CST SAT NOV 16 2013

KSZ032-033-047>052-067-068-171115-
/O.NEW.KICT.WI.Y.0023.131117T1600Z-131118T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON
315 PM CST SAT NOV 16 2013

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 6 PM CST SUNDAY. 

* TIMING...STRONG NORTHWEST WINDS WILL DEVELOP BY MID TO LATE
  MORNING SUNDAY OVER CENTRAL KANSAS...PERSISTING INTO THE
  AFTERNOON.  

* WINDS...SUSTAINED UP TO 35 MPH WILL BE COMMON...WITH GUSTS UP TO
  45 AND 50 MPH POSSIBLE. 

* IMPACTS...DRIVING MAY BE DIFFICULT AT TIMES...ESPECIALLY ON
  NORTH TO SOUTH ORIENTED ROADS. LIGHT OBJECTS SUCH AS TRASH CANS
  AND YARD FURNITURE WILL NEED TO BE SECURED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ070>072-094>096-098>100-170000-
/O.CON.KICT.WI.Y.0022.000000T0000Z-131117T0000Z/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
315 PM CST SAT NOV 16 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...STRONG SOUTHERLY WINDS WILL CONTINUE INTO THE EARLY
  EVENING HOURS OVER SOUTHEAST KANSAS.

* WINDS...SUSTAINED AT 25 TO 35 MPH...WITH GUSTS UP TO 40 MPH
  WILL BE COMMON.

* IMPACTS...DRIVING MAY BE DIFFICULT AT TIMES...ESPECIALLY ON
  EAST TO WEST ROADS. LIGHT OBJECTS SUCH AS TRASH CANS AND YARD
  FURNITURE MAY NEED TO BE SECURED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
764 
WWUS73 KICT 162255
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CST SAT NOV 16 2013

KSZ070>072-094>096-098>100-170000-
/O.CAN.KICT.WI.Y.0022.000000T0000Z-131117T0000Z/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
455 PM CST SAT NOV 16 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

WITH SOUTHWEST WINDS DIMINISHING INTO THE 15 TO 25 MPH RANGE...THE
WIND ADVISORY THAT HAD BEEN IN EFFECT FOR SOUTHEAST KANSAS HAS
BEEN CANCELLED.

$$

KSZ032-033-047>052-067-068-171300-
/O.CON.KICT.WI.Y.0023.131117T1600Z-131118T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON
455 PM CST SAT NOV 16 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 6 PM CST
SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 6 PM CST SUNDAY. 

* TIMING...STRONG NORTHWEST WINDS WILL DEVELOP BY MID TO LATE 
  MORNING SUNDAY OVER CENTRAL KANSAS...PERSISTING INTO THE 
  AFTERNOON. 

* WINDS...SUSTAINED UP TO 35 MPH WILL BE COMMON...WITH GUSTS UP 
  TO 45 AND 50 MPH POSSIBLE. 

* IMPACTS...DRIVING MAY BE DIFFICULT AT TIMES...ESPECIALLY ON 
  NORTH TO SOUTH ORIENTED ROADS. LIGHT OBJECTS SUCH AS TRASH 
  CANS AND YARD FURNITURE WILL NEED TO BE SECURED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND OR
GUSTS OF 40 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

ES/ADK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 16, 5:26 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Nov 16, 5:26 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
526 AM CST SAT NOV 16 2013

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 240 AM CST SAT NOV 16 2013

WARM AND WINDY WEATHER CONDITIONS EXPECTED FOR TODAY ALONG WITH
CHANCES OF PRECIPITATION OVER FAR SOUTHEAST KANSAS. A UPPER LEVEL
WAVE CURRENTLY OVER NEW MEXICO WILL RACE NORTHEAST ACROSS THE
CENTRAL PLAINS TODAY...WITH SCATTERED SHOWERS/STORMS DEVELOPING
AHEAD OF THE UPPER WAVE MAINLY DURING THE MORNING HOURS.
MEANWHILE...WINDS COULD FLIRT WITH ADVISORY LEVELS OVER SOUTHEAST
KANSAS TODAY BUT LOW CLOUDS MIGHT DAMPEN FULL MIXING POTENTIAL
JUST ENOUGH TO KEEP IT BELOW ADVISORY LEVELS. A SECOND MORE POTENT
UPPER WAVE CURRENTLY OVER THE NORTHWESTERN STATES WILL RACE
EASTWARD ACROSS THE HEARTLAND ON SUNDAY...AND PUSH A COLD FRONT
THROUGH KANSAS. NO PRECIPITATION IS EXPECTED WITH THIS SECOND
SYSTEM AS MAIN MOISTURE AXIS WILL BE PUSHED WELL EAST OF THE AREA
BY THE FIRST UPPER WAVE TODAY. IN THE WAKE OF THE COLD FRONT
PASSAGE...DEEP PRONOUNCED MIXING AND DOWNWARD MOMENTUM TRANSFER
WILL ALLOW NORTHWEST WINDS TO INCREASE AND LIKELY REACH WIND
ADVISORY LEVELS OVER CENTRAL KANSAS ON SUNDAY. SURFACE HIGH PRESSURE
WILL BUILD INTO KANSAS ON MONDAY WITH NEAR NORMAL TEMPERATURES AND
LIGHTER WIND SPEEDS.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 240 AM CST SAT NOV 16 2013

ANOTHER QUIET WEATHER DAY EXPECTED FOR TUESDAY WITH CHANCES OF RAIN
POSSIBLY COMING BACK TO KANSAS ON WEDNESDAY...AFTER THAT IS WHEN BIG
WEATHER CHANGES COULD BE HEADING OUR WAY. CONFIDENCE IN THE LONG
RANGE MODELS IS LOW FOR LATE NEXT WEEK...HOWEVER THE SYNOPTIC
PATTERN THAT SEEMS TO BE TAKING SHAPE WOULD SUGGEST MUCH COLDER AIR
VENTURING SOUTHWARD INTO KANSAS ALONG WITH CHANCES OF SNOW POSSIBLE.
WE WILL NOT JUMP TOTALLY INTO THE COLDER SOLUTION AT THIS POINT
BUT RATHER TRENDS TEMPERATURES DOWNWARD...AND IF THE NEXT 12/24HR
MODEL RUNS LEAN THIS WAY EXPECT BIG FORECAST CHANGES FORTH COMING
BY LATER SHIFTS FOR THE THURSDAY/FRIDAY PERIOD.

JAKUB

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 516 AM CST SAT NOV 16 2013

MAIN AVIATION HAZARD: LOW STRATUS AND GUSTY WINDS TODAY-TONIGHT.

SOUTHERLY FLOW AND DEWPOINTS IN THE 50S HAS RESULTED IN IFR/MVFR
STRATUS OVER THE FLINT HILLS/SOUTHEAST KS WHICH WILL PERSIST THIS
MORNING. THIS WILL IMPACT MAINLY THE CNU TAF SITE. THERE IS SOME
POSSIBILITY THAT THE LOW CLOUDS MAY SCATTER OUT THIS
AFTERNOON WITH THE VERY STRONG MIXING...BEFORE REDEVELOPING TONIGHT IN
THE SOUTHEAST. GUSTY SOUTHERLY WINDS WILL PERSIST ACROSS EASTERN
KS TODAY-TONIGHT WITH GUSTS AROUND 30 KT POSSIBLE. SCATTERED LIGHT
SHOWERS/ISOLATED THUNDER WILL MOVE ACROSS SOUTHEAST KS THIS
MORNING. INCLUDED A VCSH AT CNU.

JMC

&&

.FIRE WEATHER...
ISSUED AT 240 AM CST SAT NOV 16 2013

VERY HIGH GRASSLAND FIRE DANGER LEVELS WILL AFFECT MUCH OF
CENTRAL/SOUTH CENTRAL KANSAS THIS AFTERNOON AS SOUTHWEST WINDS
INCREASE. THE FIRE DANGER RISK WILL BE EVEN GREATER FOR SUNDAY
AFTERNOON...DUE TO THE COMBINATION OF VERY DRY AIR SPREADING INTO
THE REGION AND STRONG NORTHWEST WINDS OF 30 MPH OR GREATER. THIS
WILL LIKELY RESULT IN EXTREME GRASSLAND FIRE DANGER LEVELS...THEREFORE
A FIRE WEATHER WATCH WILL BE HOISTED FOR CENTRAL KANSAS AND PORTIONS
OF SOUTH CENTRAL KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  47  61  32 /  10   0   0   0
HUTCHINSON      74  46  60  30 /   0   0   0   0
NEWTON          73  47  60  31 /  10   0   0   0
ELDORADO        73  49  61  32 /  20   0   0   0
WINFIELD-KWLD   73  51  63  33 /  20   0   0   0
RUSSELL         72  41  58  26 /   0   0   0   0
GREAT BEND      73  42  59  27 /   0   0   0   0
SALINA          72  45  60  29 /   0   0   0   0
MCPHERSON       73  46  60  30 /  10   0   0   0
COFFEYVILLE     71  56  66  34 /  40  10  10   0
CHANUTE         68  54  64  32 /  30  10  10   0
IOLA            68  53  63  32 /  30  10  10   0
PARSONS-KPPF    70  55  65  32 /  40  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH SUNDAY AFTERNOON FOR KSZ032-033-047>051-067-
082.

&&
Hazardous weather outlook, Nov 16, 5:17 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
517 AM CST SAT NOV 16 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
517 AM CST SAT NOV 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER FAR SOUTHEAST
KANSAS MAINLY FOR THIS MORNING...STRONG OR SEVERE STORMS ARE NOT
EXPECTED.

STRONG SOUTH TO SOUTHWEST WINDS GUSTING OVER 35 MPH WILL RESULT IN
VERY HIGH FIRE DANGER THIS AFTERNOON OVER CENTRAL AND SOUTH
CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION ON SUNDAY WITH
STRONG NORTHWEST WINDS INCREASING BEHIND THE FRONT. THE
COMBINATION OF DRY AIR SPREADING SOUTHWARD...AND THE GUSTY WINDS
WILL CREATE VERY HIGH TO EXTREME GRASSLAND FIRE DANGER LEVELS
SUNDAY AFTERNOON. PLEASE SEE LATEST FIRE WEATHER WATCH FOR MORE
DETAILS.

A STRONG UPPER LEVEL STORM SYSTEM IS EXPECTED TO TAKE SHAPE AND
MOVE INTO THE REGION FOR THURSDAY AND FRIDAY. COLDER AIR POURING
INTO THE BACK SIDE OF THIS SYSTEM COULD CHANGE THE RAIN OVER TO
SNOW...PLEASE CHECK BACK FOR MORE DETAILS AND UPDATES ON THE
POTENTIAL OF SNOW AFFECTING SOME OF THE REGION THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 2:39 AM CSTFire Weather WatchICTBarton, Ellsworth, Kingman, Lincoln, McPherson, Reno and 3 more12 hr
Nov 16, 3:07 PM CSTRed Flag WarningICTBarton, Butler, Chase, Ellsworth, Harvey, Kingman and 8 more26 hr
Nov 16, 3:15 PM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Elk, Ellsworth and 14 more26 hr
Nov 16, 5:46 PM CSTSpecial Weather StatementICTCowley44 min

Nearby

Wind Advisories in Kansas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.